Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 16, NWS Shreveport, LA

February 1, 2012McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at Feb 1, 2012, 1:21 PM CST for McCurtain County, Oklahoma. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 1, 2012, 1:21 PM CST (19:21 UTC)
Expired
Feb 1, 2012, 1:45 PM CST
In force
24 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 138 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 1, 1:36 PM CSTHAIL 0.251 Nw Broken Bow, OKPEA SIZE HAIL NORTHWEST SIDE OF BROKEN BOW
Feb 1, 1:40 PM CSTHAIL 1.51 N Broken Bow, OKCO OP OBSERVER REPORTS HAIL OF ALL SIZES WITH THE LARGEST BEING A LITTLE SMALLER THAN A GOLF BALL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 1, 12:37 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

453 
WUUS54 KSHV 011921
SVRSHV
OKC089-011945-
/O.NEW.KSHV.SV.W.0016.120201T1921Z-120201T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
121 PM CST WED FEB 1 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 145 PM CST

* AT 117 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BROKEN BOW...OR 25 MILES WEST OF HORATIO...
  AND MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  EAGLETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3418 9448 3396 9448 3393 9482 3409 9484
TIME...MOT...LOC 1921Z 258DEG 27KT 3403 9475

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 1, 12:40 PM CST, 41 minutes earlier.

Area forecast discussion, Feb 1, 12:40 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1240 PM CST WED FEB 1 2012

.DISCUSSION...

WILL BE UPDATING THE ZONES TO INCLUDE THE SEVERE THUNDERSTORM
WATCH NUMBER 20 WHICH WILL RUN UNTIL 8 PM CST.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  59  75  62  73  58 /  30  20  50  80  70
MLU  57  75  61  76  59 /  30  20  50  80  70
DEQ  51  67  58  69  50 /  30  20  50  80  70
TXK  55  69  59  71  54 /  30  20  50  80  70
ELD  54  69  57  73  58 /  30  20  50  80  70
TYR  58  74  62  72  51 /  30  20  50  80  70
GGG  58  74  62  72  53 /  30  20  50  80  70
LFK  60  75  63  75  59 /  20  30  50  80  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06
Hazardous weather outlook, Feb 1, 12:10 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1210 PM CST WED FEB 1 2012

ARZ050-051-059>061-070>073-LAZ001>006-012-OKZ077-TXZ096-097-108>112-
124>126-136>138-150-151-021200-
BIENVILLE-BOSSIER-BOWIE-CADDO-CAMP-CASS-CLAIBORNE-COLUMBIA-FRANKLIN-
GREGG-HARRISON-HEMPSTEAD-HOWARD-LAFAYETTE-LINCOLN-LITTLE RIVER-
MARION-MCCURTAIN-MILLER-MORRIS-NEVADA-PANOLA-RED RIVER TX-RUSK-
SEVIER-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-WEBSTER-WOOD-
1210 PM CST WED FEB 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED STRONG THUNDERSTORMS...SOME OF WHICH COULD CONTAIN
LARGE HAIL...WILL BE POSSIBLE ALONG AND NORTH OF THE INTERSTATE 20
CORRIDOR OF NORTHEAST TEXAS AND NORTHERN LOUISIANA. THIS WOULD
INCLUDE SOUTHEAST OKLAHOMA AND SOUTHWEST AND SOUTH CENTRAL ARKANSAS.
 SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED OVER
SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS...AND SHOULD INCREASE IN
AREAL COVERAGE AND INTENSITY AS THE UPPER LEVEL TROUGH SHIFTS EAST
INTO THE AREA.

WITH A VERY MOIST AIRMASS IN PLACE LATE TONIGHT...PATCHY DENSE FOG
IS EXPECTED TO FORM ACROSS THE ENTIRE FOUR STATE REGION. THIS FOG
COULD BECOME MORE WIDESPREAD AFTER MIDNIGHT AND WOULD LIKELY CONTINUE
INTO MID THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A MORE VIGOROUS UPPER STORM SYSTEM TROUGH IS EXPECTED TO BECOME
A CUTOFF LOW ACROSS THE FOUR CORNERS REGION THURSDAY INTO THURSDAY
NIGHT. DISTURBANCES MOVING INTO OUR REGION FROM THE SOUTHWEST WILL
COMBINE WITH THE DEEP MOISTURE IN PLACE...TO PRODUCE WIDESPREAD
SHOWERS AND THUNDERSTORMS DURING THE DAY FRIDAY...AND FRIDAY NIGHT.
INSTABILITY COULD INCREASE FRIDAY INTO FRIDAY NIGHT WITH THE
DEVELOPMENT OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
ACROSS THE MIDDLE RED RIVER VALLEY OF NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA AND SOUTHWEST ARKANSAS. HAIL WOULD BE THE PRIMARY THREAT
WITH ANY THUNDERSTORMS THAT DEVELOP. THE ISOLATED NATURE OF THE
EXPECTED CONVECTION WOULD LIKELY WARRANT A SEVERE THUNDERSTORM
WATCH AND THE NECESSITY OF ACTIVATING SPOTTERS...EMERGENCY
MANAGEMENT...AND HAM RADIO OPERATORS.

LAZ010-011-013-014-017>022-TXZ149-152-153-165>167-021200-
ANGELINA-CALDWELL-CHEROKEE-DE SOTO-GRANT-JACKSON-LA SALLE-
NACOGDOCHES-NATCHITOCHES-OUACHITA-RED RIVER LA-SABINE LA-SABINE TX-
SAN AUGUSTINE-SHELBY-WINN-
1210 PM CST WED FEB 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHWEST LOUISIANA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REGION THIS AFTERNOON...ESPECIALLY ALONG AND SOUTH OF A LINE
FROM JACKSONVILLE TO NEAR MONROE LOUISIANA. ANY THUNDERSTORMS
THAT DEVELOP ACROSS THE REGION ARE NOT EXPECTED TO BECOME
SEVERE.

WITH A VERY MOIST AIRMASS IN PLACE LATE TONIGHT...PATCHY DENSE FOG
IS EXPECTED TO FORM AGAIN ACROSS THE ENTIRE FOUR STATE
REGION. THIS FOG COULD BECOME MORE WIDESPREAD AFTER MIDNIGHT AND
WOULD LIKELY CONTINUE INTO MID THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A MORE VIGOROUS UPPER STORM SYSTEM TROUGH IS EXPECTED TO BECOME
A CUTOFF LOW ACROSS THE FOUR CORNERS REGION THURSDAY INTO THURSDAY
NIGHT. DISTURBANCES MOVING INTO OUR REGION FROM THE SOUTHWEST WILL
COMBINE WITH THE DEEP MOISTURE IN PLACE...TO PRODUCE WIDESPREAD
SHOWERS AND THUNDERSTORMS DURING THE DAY FRIDAY...AND FRIDAY NIGHT.
INSTABILITY COULD INCREASE FRIDAY INTO FRIDAY NIGHT WITH THE
DEVELOPMENT OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT...
AND HAM RADIO OPERATORS WILL  NOT BE REQUIRED DURING THE
AFTERNOON AND EARLY EVENING.

06

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 6:23 AM CSTDense Fog AdvisorySHVMcCurtain4 hr
Feb 1, 12:16 PM CSTSevere Thunderstorm WarningSHVMcCurtain26 min
Feb 1, 12:56 PM CSTSevere Thunderstorm WarningSHVMcCurtain34 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.